Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Diagnosed with bipolar disease. On medication. Shall I switch to another drug which will show better results?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
Hello doctor.
I am 24,female. I had been diagnosed with bipolar2 3years back. I was regular with the doctor for almost two years, in which my Oxetol dosage started as 150g thrice a day along with Qutipin50 daily and another anti-deressant. Few months later he changed it to 300mg and then for a long time I was using 600mg in the day and 300 in the night with Qutipin25(for more than 1yr) . Why this pattern? I am supposed to be getting better with time if the meds are working. But that is not happening either. I am lazy, I stopped regular job two years ago. I have put on hell lot of weight and my body is completely misshaped. Since 1 yr i have tried visiting another doctor, but gov hospitals are a very tedious work and i no longer have funds for a private doc. Suspecting that the med is not working, I am trying to gradually reduce dosage from six months. I now take 300mg twice a day, no Qutipin as it makes me drowsy throughout the day. Is it alright?or Shall I switch to another drug which will show better results? or Do you think its best to consult a doc regularly first and then decide? I am in Delhi. Which gov facility should i go to? Is VIMHANS any good?
Posted Thu, 23 Aug 2012 in Bipolar Disorder
Answered by Dr. Aparna Kohli 1 hour later
Thanks for writing in.
Let me try and address all your concerns.
First thing is that you should not be switching the doses of the drugs that you are taking on your own. This is an extremely specialized branch and proper treatment can actually change your life for good. Once we arrive at a proper dosage for you, you could be ok for the rest of your life just visiting a doctor once in 2 months or3 months.
As far as the drowsiness and weight gain is concerned, quetiapine is known to cause both these side effects.
You would definitely need either quetiapine or another anti-psychotic.
Treatment for bipolar II disorder should comprise olanzapine, fluoxetine, and quetiapine. In addition, you would need psychotherapy as well. VIMHANS and AIIMS have excellent psychiatry departments. Please see a physician there.
Let me know if you need any more help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor